Rokhlin's theorem

  (Redirected from Rochlin's theorem)

In 4-dimensional topology, a branch of mathematics, Rokhlin's theorem states that if a smooth, closed 4-manifold M has a spin structure (or, equivalently, the second Stiefel–Whitney class vanishes), then the signature of its intersection form, a quadratic form on the second cohomology group , is divisible by 16. The theorem is named for Vladimir Rokhlin, who proved it in 1952.

ExamplesEdit

 
is unimodular on   by Poincaré duality, and the vanishing of   implies that the intersection form is even. By a theorem of Cahit Arf, any even unimodular lattice has signature divisible by 8, so Rokhlin's theorem forces one extra factor of 2 to divide the signature.
  • A K3 surface is compact, 4 dimensional, and   vanishes, and the signature is −16, so 16 is the best possible number in Rokhlin's theorem.
  • A complex surface in   of degree   is spin if and only if   is even. It has signature  , which can be seen from Friedrich Hirzebruch's signature theorem. The case   gives back the last example of a K3 surface.
  • Michael Freedman's E8 manifold is a simply connected compact topological manifold with vanishing   and intersection form   of signature 8. Rokhlin's theorem implies that this manifold has no smooth structure. This manifold shows that Rokhlin's theorem fails for the set of merely topological (rather than smooth) manifolds.
  • If the manifold M is simply connected (or more generally if the first homology group has no 2-torsion), then the vanishing of   is equivalent to the intersection form being even. This is not true in general: an Enriques surface is a compact smooth 4 manifold and has even intersection form II1,9 of signature −8 (not divisible by 16), but the class   does not vanish and is represented by a torsion element in the second cohomology group.

ProofsEdit

Rokhlin's theorem can be deduced from the fact that the third stable homotopy group of spheres   is cyclic of order 24; this is Rokhlin's original approach.

It can also be deduced from the Atiyah–Singer index theorem. See  genus and Rochlin's theorem.

Robion Kirby (1989) gives a geometric proof.

The Rokhlin invariantEdit

Since Rokhlin's theorem states that the signature of a spin smooth manifold is divisible by 16, the definition of the Rohkhlin invariant is deduced as follows:

For 3-manifold   and a spin structure   on  , the Rokhlin invariant   in   is defined to be the signature of any smooth compact spin 4-manifold with spin boundary  .

If N is a spin 3-manifold then it bounds a spin 4-manifold M. The signature of M is divisible by 8, and an easy application of Rokhlin's theorem shows that its value mod 16 depends only on N and not on the choice of M. Homology 3-spheres have a unique spin structure so we can define the Rokhlin invariant of a homology 3-sphere to be the element   of  , where M any spin 4-manifold bounding the homology sphere.

For example, the Poincaré homology sphere bounds a spin 4-manifold with intersection form  , so its Rokhlin invariant is 1. This result has some elementary consequences: the Poincaré homology sphere does not admit a smooth embedding in  , nor does it bound a Mazur manifold.

More generally, if N is a spin 3-manifold (for example, any   homology sphere), then the signature of any spin 4-manifold M with boundary N is well defined mod 16, and is called the Rokhlin invariant of N. On a topological 3-manifold N, the generalized Rokhlin invariant refers to the function whose domain is the spin structures on N, and which evaluates to the Rokhlin invariant of the pair   where s is a spin structure on N.

The Rokhlin invariant of M is equal to half the Casson invariant mod 2. The Casson invariant is viewed as the Z-valued lift of the Rokhlin invariant of integral homology 3-sphere.

GeneralizationsEdit

The Kervaire–Milnor theorem (Kervaire & Milnor 1960) states that if   is a characteristic sphere in a smooth compact 4-manifold M, then

 .

A characteristic sphere is an embedded 2-sphere whose homology class represents the Stiefel–Whitney class  . If   vanishes, we can take   to be any small sphere, which has self intersection number 0, so Rokhlin's theorem follows.

The Freedman–Kirby theorem (Freedman & Kirby 1978) states that if   is a characteristic surface in a smooth compact 4-manifold M, then

 .

where   is the Arf invariant of a certain quadratic form on  . This Arf invariant is obviously 0 if   is a sphere, so the Kervaire–Milnor theorem is a special case.

A generalization of the Freedman-Kirby theorem to topological (rather than smooth) manifolds states that

 ,

where   is the Kirby–Siebenmann invariant of M. The Kirby–Siebenmann invariant of M is 0 if M is smooth.

Armand Borel and Friedrich Hirzebruch proved the following theorem: If X is a smooth compact spin manifold of dimension divisible by 4 then the  genus is an integer, and is even if the dimension of X is 4 mod 8. This can be deduced from the Atiyah–Singer index theorem: Michael Atiyah and Isadore Singer showed that the  genus is the index of the Atiyah–Singer operator, which is always integral, and is even in dimensions 4 mod 8. For a 4-dimensional manifold, the Hirzebruch signature theorem shows that the signature is −8 times the  genus, so in dimension 4 this implies Rokhlin's theorem.

Ochanine (1980) proved that if X is a compact oriented smooth spin manifold of dimension 4 mod 8, then its signature is divisible by 16.

ReferencesEdit

  • Freedman, Michael; Kirby, Robion, "A geometric proof of Rochlin's theorem", in: Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976), Part 2, pp. 85–97, Proc. Sympos. Pure Math., XXXII, Amer. Math. Soc., Providence, R.I., 1978. MR0520525 ISBN 0-8218-1432-X
  • Kirby, Robion (1989), The topology of 4-manifolds, Lecture Notes in Mathematics, 1374, Springer-Verlag, doi:10.1007/BFb0089031, ISBN 0-387-51148-2, MR 1001966
  • Kervaire, Michel A.; Milnor, John W., "Bernoulli numbers, homotopy groups, and a theorem of Rohlin", 1960 Proc. Internat. Congress Math. 1958, pp. 454–458, Cambridge University Press, New York. MR0121801
  • Kervaire, Michel A.; Milnor, John W., On 2-spheres in 4-manifolds. Proc. Natl. Acad. Sci. U.S.A. 47 (1961), 1651-1657. MR0133134
  • Matsumoto, Yoichirou (1986). "An elementary proof of Rochlin's signature theorem and its extension by Guillou and Marin" (PDF). Cite journal requires |journal= (help)
  • Michelsohn, Marie-Louise; Lawson, H. Blaine (1989), Spin geometry, Princeton, N.J: Princeton University Press, ISBN 0-691-08542-0, MR 1031992 (especially page 280)
  • Ochanine, Serge, "Signature modulo 16, invariants de Kervaire généralisés et nombres caractéristiques dans la K-théorie réelle", Mém. Soc. Math. France 1980/81, no. 5, 142 pp. MR1809832
  • Rokhlin, Vladimir A., New results in the theory of four-dimensional manifolds, Doklady Acad. Nauk. SSSR (N.S.) 84 (1952) 221–224. MR0052101
  • Scorpan, Alexandru (2005), The wild world of 4-manifolds, American Mathematical Society, ISBN 978-0-8218-3749-8, MR 2136212.
  • Szűcs, András (2003), "Two Theorems of Rokhlin", Journal of Mathematical Sciences, 113 (6): 888–892, doi:10.1023/A:1021208007146, MR 1809832